Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 28, NWS Elko, NV

October 25, 2020Nye County, White Pine County, Nevada

NWS Elko, NV issued this red flag warning at Oct 25, 2020, 10:58 AM PDT for Nye County, White Pine County, Nevada. It took effect at Oct 26, 2020, 9:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2020, 10:58 AM PDT (17:58 UTC)
In effect from
Oct 26, 2020, 9:00 AM PDT
Expired
Oct 26, 2020, 5:00 PM PDT
In force
8 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS85 KLKN 251758
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1058 AM PDT Sun Oct 25 2020


NVZ426-261200-
/O.UPG.KLKN.FW.A.0017.201026T1800Z-201027T0300Z/
/O.NEW.KLKN.FW.W.0028.201026T1600Z-201027T0000Z/
Northern Nye County-Mojave-
1058 AM PDT Sun Oct 25 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 5 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 9 AM to 5 PM PDT Monday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...North 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ425-261200-
/O.NEW.KLKN.FW.W.0028.201026T1600Z-201027T0000Z/
White Pine and Northeast Nye Counties-
1058 AM PDT Sun Oct 25 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 5 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 9 AM to 5 PM PDT Monday. 

* Affected Area...Fire Weather Zone 425 White Pine and Northeast
  Nye Counties, particularly the eastern and southern portions of
  the fire weather zone.

* Winds...North 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
867 
WWUS85 KLKN 252108
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
208 PM PDT Sun Oct 25 2020


NVZ425-426-261515-
/O.CON.KLKN.FW.W.0028.201026T1600Z-201027T0000Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
208 PM PDT Sun Oct 25 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 5 PM PDT
MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 425 AND 426...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast
  Nye Counties and Fire Weather Zone 426 Northern Nye County-
  Mojave. For zone 425, critical conditions will exist in the 
  eastern and southern portions of the fire weather zone.

* Winds...North 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
930 
WWUS85 KLKN 262123
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
223 PM PDT Mon Oct 26 2020

NVZ425-426-270000-
/O.CON.KLKN.FW.W.0028.000000T0000Z-201027T0000Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
223 PM PDT Mon Oct 26 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 425 AND 426...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties and Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...North 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

84
383 
WWUS85 KLKN 262343
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
443 PM PDT Mon Oct 26 2020

NVZ425-426-270045-
/O.EXP.KLKN.FW.W.0028.000000T0000Z-201027T0000Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
443 PM PDT Mon Oct 26 2020

...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425 AND 426...

Winds are weakening below criteria, thus the Red Flag Warning is
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Oct 25, 10:51 AM PDT, 7 minutes earlier.

Area forecast discussion, Oct 25, 10:51 AM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1051 AM PDT Sun Oct 25 2020

.SYNOPSIS...A cold front will continue to move southward through
Nevada this morning, bringing isolated showers to eastern Nevada.
Much colder temperatures are expected today and gusty north winds
added in will make for a very chilly day. Record low temperatures
are expected tonight as lows drop into the single digits, with
some below zero temperatures expected in the very coldest
valleys.

&&

.FIRE WEATHER UPDATE...Model guidance continues to show gusty
winds and marginal RH values for much of central Nevada on
Sunday. Elevated fire weather concerns will remain across central
Nevada to include some valley areas of 426 and the southern
portions of 425 for today. However, high resolution model guidance
shows increasing concerns that critical thresholds for gusty winds
and low single digit RHs will be exceeded across eastern and
southern portions of 425 and much of 426 on Monday. But elevated
conditions will likely continue to be seen across most southern
areas of 427. Therefore have issued a red flag warning for 425
and 426 on Monday. No other changes are planned at this time, and
text products have been sent.

&&

.PREV DISCUSSION... /ISSUED AT 347 AM /

SYNOPSIS...A cold front will continue to move southward through
Nevada this morning, bringing isolated showers to eastern Nevada.
Much colder temperatures are expected today and gusty north winds
added in will make for a very chilly day. Record low temperatures
are expected tonight as lows drop into the single digits, with
some below zero temperatures expected in the very coldest
valleys.

SHORT TERM...Today through Monday

Cold front continues to move southward through northern Nevada
early this morning. As expected, there is not much moisture
associated with the front, though it has been able to squeeze out
a couple of isolated showers. Wells had a little shower earlier
this morning, some snow flakes could be seen on the Pequops NDOT
Cam and then a few minutes ago Wendover ASOS reported a light rain
shower which left a trace of precipitation. This kind of activity
is what will be expected in eastern Nevada through this morning
as the front continues to makes it track southward. By afternoon
the front will be south of White Pine county and any shower
activity will end. The real story continues to be the very cold
air that will be filtering down south into Nevada today. Many
valleys will likely not rise above the 30's today for high
temperatures and some may creep into the lower 40's at best. The
exception will be in portions of northern Nye County, where it
could reach into the 50's there before the cold front makes its
way through. Overall, this is a good 20 to 25 degrees colder then
Saturday's highs. Add in some gusty winds out of the north and its
going to make for quite a chilly day. Strongest winds will be in
northwestern Nye county and a Wind Advisory is in effect there for
winds of 25 to 35 mph with some gusts up to 45 mph.

Skies clear, winds become calmer, & dewpoints plunge tonight as
the very cold air continues to filter into Nevada from the north.
Low temperatures are expected to bottom out in the valleys, with
widespread record lows still expected in the lower to middle
single digits, with below zero temps in coldest areas such as
Wildhorse and Mountain City. One exception will be in some parts
of northern Nye County, where some continued overnight breezes
will "only" allow lows to drop into the mid teens. Monday will be
mostly sunny with lighter winds in northern Nevada and another
day of gusty winds expected in central Nevada, though the winds
are expected to not reach advisory levels. High temperatures will
be about 5 degrees warmer then Sunday, but still below normal in
the 30's and 40's.

LONG TERM...Monday night through next Sunday.

A ridge is looking to set up across the west on Monday bringing a
long stint of dry and fair weather. Initially this ridge should
keep a northerly fetch across the silver state that should last
through early morning Tuesday. This in turn will continue the very
cold overnight temperatures Monday night through Tuesday morning.
The ridge should then continue a slow drift eastward all the way
to next Sunday. This is looking to bring a return to warm
conditions. As early as Tuesday afternoon, temperatures look to
rebound back into high 50s and then to proceed to continue to warm
back above the normal for October. By the end of the week,
afternoon temperatures look to return into the high 60s to low 70s
with a decent looking Halloween day.

AVIATION...A strong cold front will pass through the region
this morning while accompanied by a deck of BKN-OVC 030-050 CIGs
and a few VCSH, light snow showers or flurries mainly around KELY.
Northwest to north winds this afternoon will gust up to 45 kts at
KTPH, 35 kts at KWMC & KELY, and 25 to near 30 kts at KEKO &
KBAM. Clear skies and a very cold/dry airmass will allow
temperatures to plummet to record lows in the single digits early
Monday morning.

FIRE WEATHER...Gusty northerly afternoon and evening winds are
expected in both northern and central Nevada today, strongest in
FW Zones 426 and 427. However, RH behind a cold front will remain
elevated enough today to mitigate critical Fire Weather concerns.

Much drier and colder air will filter into the area tonight
however, dropping RH values quickly back to critical levels in
both northern and Central Nevada. Winds will be concentrated in
central Nevada, strongest in FW Zones 426 and the southern half of
425, where 15 to 20 mph winds will gust to 25 to 30 mph. This
creates elevated to marginally critical fire weather conditions
and a Fire Weather Watch remains in effect for FW Zone 426.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM to 5 PM PDT Monday for Northern Nye
County-Mojave-White Pine and Northeast Nye Counties.

Wind Advisory until 8 PM PDT this evening for Northwestern Nye
County.

&&

97/86

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.